Hydroxychloroquine side effects?: Hiya, I was... - LUPUS UK

LUPUS UK

30,087 members26,637 posts

Hydroxychloroquine side effects?

TennisCat90 profile image
12 Replies

Hiya,

I was fortunate enough to have an actual live, in-person new patient rheumatology appointment on Monday and have a provisional MCTD/overlap diagnosis. I really liked the consultant - he explained things really clearly and kept prompting me to ask questions! At the appointment he arranged for me to have a lot of bloods taken and urine sample, but I don't think all the results are back yet. In the meantime, he started me on hydroxychloroquine straight off.

I'm now on Day 3 and wasn't expecting to feel any positive effects yet, but today I've had terrible joint pain and swelling, in my hips and knees, but right hip especially. I do get joint pain quite frequently, but this is particularly bad - it is actually a little hard to walk. Is there any chance this could be a side effect of the medication? I've not had anything else troublesome, except for a complete vanishing of my appetite and (sorry if this is too much information) needing to go to the toilet a lot.

If anyone can advise, I'd be so grateful!

12 Replies
Spanielmadlady profile image
Spanielmadlady

Hi.im glad your appointment was a positive experience. urine test is most likely to be to see if you have any renal involvement .I ve taken 400mgs hydroxchloroquine for 2 years now.it can take up to 8 weeks to start to work and 6 months to get full effect.my main side effects were bad headaches and nausea which lasted about a month.i hope you've had your eyes tested before you started taking it. Its yearly eye tests with hydroxchloroquine as it can cause retinol toxicity.hydroxy can also cause uv photosensitivty.personally I'd give it a few days to see if it settles but if you are in doubt contact your gp for guidance and reassurance xx

milkwoman profile image
milkwoman

When I started hydroxychloroquine , I was given a generic brand and I had terrible side effects (mostly gastrointestinal but as time went on, I kept feeling overall worse and worse to the point I just couldn’t stand feeling so unwell all the time so I stopped taking it). I learnt later that it was the filler ingredients that were the culprit.

I asked to try the name brand Plaquenil (which required preauthorization from my insurance company as I’m in the US) and no more side effects! I’ve been on it since 2014 and it has helped me tremendously. I do get my eyes checked every 6 months by an ophthalmologist and so far so good.

Turns out, I’m just very sensitive to filler ingredients, especially microcrystalline cellulose (aka Avicel) but also others. I pretty much avoid microcrystalline cellulose in anything I take (prescribed or OTC) and look for the purest forms of meds/supplements as I can get.

chrisj profile image
chrisj

I wouldnt have thought 3 days was long enough for side effects unless of course you really aren't suited, in which case you should speak to your gp asap.

They stopped hydroxy for me a year ago as I'm in remission from Lupus. I'd taken it since 2005 and suffered no side effects at all that I'm aware of. A thorough eye test arranged by the hospital last year showed no damage there either. I guess the drug suited me well.

I always took plaquenil as anything else gave me an upset stomach and diarrhoea. The times the chemist sent the wrong one I would ring my gp who changed it to plaquenil straight away, in fact she listed plaquenil on my repeat prescription.

I'd speak to your gp about it and maybe see if you need something else.

TennisCat90 profile image
TennisCat90

Yes, I think you're probably right! It was just strange because the pain came on so suddenly and so much more severely, and it seemed coincidental that I'd just started on the meds...

milkwoman profile image
milkwoman in reply to TennisCat90

You can do a test. Stop taking it for a few days then restart. If you experience the same reaction then it’s either the filler ingredients or the drug itself. To figure out if it’s the filler ingredients, ask for name brand Plaquenil instead of the generic.

milkwoman profile image
milkwoman

I didn’t say it wasn’t safe (for most people). I simply have a sensitivity to it and it causes me bad side effects so I avoid it.

Barnclown profile image
Barnclown in reply to milkwoman

Me too... my univ gastro dept has me on long term prescrip Elemental diet (predigested amino acid) nutrition because I’ve become severely hyper-reactive to all food residue especially plant-based

milkwoman profile image
milkwoman in reply to Barnclown

So sorry to hear that. I hope the new diet is helping?

Barnclown profile image
Barnclown in reply to milkwoman

Thanks 😆...the thing is, to me this is cause for celebration, because being diagnosed with this sort of organ failure (small intestine) has saved my life...& qualified me for Elemental nutrition’s lab synthesised pre-digested amino acids which, as my GP says, are keeping me alive: nearly 3 years into this treatment, I do miss food, but am thriving + feeling so much better that I seldom miss food...what a crazy life we 🦓s live 🤷🏼‍♀️❣️🍀

milkwoman profile image
milkwoman in reply to Barnclown

Wow - I had no idea! You always have such a positive outlook on things.... I certainly would miss food (seeing that I cook most meals and am a certified “foodie”), BUT I dec understand after you’re feeling ill for so long, and finding a solution where you feel GOOD, yes! That’s a definite win!

Barnclown profile image
Barnclown in reply to milkwoman

👍😆 you’ve got it...THANKS 💐: I don’t encounter many who do get it. probably having had to coax my GI tract along mouth to exit for 60+ years of Low FODMAP exclusion dieting prepped me for this...& many of the folk on my forum for this are so young: I keep thinking, compared to these poor younger folk, how many more years I’ve had enjoying what food I could! take care 🤝 ❤️🍀

milkwoman profile image
milkwoman

While it does take 6-12 months to see the benefits of hydroxychloroquine, side effects can happen very quickly and build over time. I experienced joint pain as well as stomach issues due to the excipients in the generic meds. Once I stopped taking the generic, the side effects immediately went away. I do not experience side effects on the name brand Plaquenil.

You may also like...